Posted by fluffy on January 4, 2004, at 12:20:30
In reply to Re: I got the rash - Lithium or Lamictal? » Karen_kay, posted by katia on January 4, 2004, at 1:12:27
Oh no Katia...!!!!
You know, I was just thinking about you last night. I've been pretty shitty myself. I was laying on the couch crying, thinking, "i need the gals right now!" I'm so, so, so, sorry about the rash! It IS scary--WAAAAy scary! I know you probably don't need anyone to alarm you even more, but...having a painful rash all over your body is not very comforting. Like you've said, you'll just have to wait it out and see. Only time will tell. And boy--that doesn't help your mood. Makes you feel helpless about your situation. You just want to feel better, stop cycling, find yourself again, and find the mainstay drug, so you can relax a little and get back to your life. A bump here or there is ok, as long as you know you have a safety belt on--a drug that doesn't kick you in the ass with side effects (esp. rashes!!) I can totally identify lately. (warning...a self-absorbed saga follows in the last paragraph)
In the mean time, though...let's try to be objective about this (the rash itself). You know, when i was on Lithium and Lamictal, i also got a rash. My doctor took me off the Lithium, however, because of the other bad side effects. This past time, when I was pulled off of the Trileptal, I got the very same rash (like excema--not really itchy--just kinda swollen and patchy that later dried up into a scaly patch). It happened in the very same spot--localized to my wrist. My doctor said that when i was on Trileptal, it probably lowered my Lamictal levels, and when i was pulled off it, my Lamictal levels jumped up too fast, causing the rash. Logic tells me the same happened when I was on Lithium (that Lithium raised my Lamictal levels quickly).
Lithium can cause psoriasis. Maybe check on the web what psoriasis feels and looks like. It's possible that it's just a Lithium psoriasis reaction (which isn't life-threatening, just annoying).
A serious Lamictal rash usually involves mouth sores accompanying the body rash. My doctor insisted on looking in my mouth when I showed him my wrist rash. (any mouth stuff? did your doctor ask you about that?) If so, I'd get to an emergency room if I were you.
For me, though, Lamictal has made my skin more sensitive in general. I've had lots more acne. At this point, I'm only on 50mg of Lamictal because my doctor FREAKED about the rash reaction this time. I'm going down to 25mg tomorrow, preparing for a Depakote trial.
I tried Zyprexa--Please don't let any of this deter you from trying it if you need to, or if your doctor thinks it's right for you. I just seem to have very bad luck with medications. I think i'm one of those dreaded "med sensitive" individuals. I was on it for 9 days. (a very low dose--only 2.5mg). At first, it was ok--I was really sleepy, but it started to fade. I had one day of really bad anxiety (I think my neurotransmitters were freaking!). But then I started to even out. BUT THEN....I started having trouble moving my legs and hands when I wanted to. It was like I could walk, but my mind was having to think about it very hard. My hands were so stiff, I could barely type. I was dropping my knitting needles, and my hands felt like big, heavy stiff claws. Needless to say, I'm not on it anymore. I really wish i hadn't had those side effects so early, then i could have seen if the drug would have worked. I'm trying the good ol' depakote before reaching for the neuroleptics again.
But I'm feeling very frustrated and hopeless. I wonder if anything will work on me, or if I'll be forced to be a prisoner in my own rollercoaster moods forever. I've been pretty depressed lately. I'm trying not to think about it, but my options are getting fewer. Pretty soon, we'll be shooting in the dark (if depakote doesn't do it).
I can identify Katia. Tell me how you're doing aside from the rash (if you feel like it!). I'm rooting for you out here. And I do still care and think about you and Barb-cat all the time. I wonder if Barb-cat's ok?
keep in touch, and take care,